Medical Business Associates, Inc. Patient Hotline: 877-MBA-UWIN (877-622-8946)
Website
Web
Twitter
Twitter
Mail
Mail
Training Institute
Training
We Understand How Information and Money Move In Healthcare
 
     

Posts Tagged ‘vaccines’

Fight for Your Rights – Patient Advocacy at Its Best

Monday, August 29th, 2011

Recently an employee came to me terribly worried about her child. Her daughter had been finally diagnosed with a severe lactose allergy after months of testing, countless doctors’ visits, and numerous theories of the cause for her tiredness, chronic hives, and other symptoms. However, my employee’s daughter wasn’t out of the gate yet. She takes a few medications to help with her allergies and her Attention Deficit Disorder.

Lactose in Drugs Can Affect Allergies

Now, here is the problem. What happens when these necessary medications contain lactose or eggs – two ingredients the child is allergic to? First, you need to ask your doctor or pharmacists what ingredients are in your medications – all the ingredients. Many medications use lactose as a filler. You also need to be aware of vaccines as well – many (including the flu vaccine) contain lactose.

For my employee, she asked her pharmacist if her child’s medication could contain lactose. Her pharmacist firmly replied that is takes too long to look up the ingredients of drugs. (Subsequent calls to other pharmacies did not pose this same problem, so hopefully in her case it was a moody pharmacist). However, if you receive this reply, first indicate that your child has a severe allergy and could be seriously harmed or even die if the product contains any milk (or peanuts, eggs, etc.). Second, ask to speak with another pharmacist. If you don’t receive an adequate answer find a pharmacy that will accommodate your questions and go directly to the drug manufacturer’s site to look up the ingredients in your child’s medication.

The good news is, that with most lactose allergies, many people can continue taking medication that includes milk. According to Walgreens, “Most people who are lactose intolerant can tolerate the lactose in oral medication because it usually takes around 12 to 18 gm of lactose—about the amount in 8 to 12 oz of milk—to cause the symptoms that include gas, bloating, diarrhea, and abdominal pain. Most oral medications contain far less than this amount. However, some individuals may still experience those symptoms from very small amounts of lactose. In these cases, lactase enzyme supplementation may help. These supplements, available over the counter, help by breaking down lactose. Probiotics, which contain beneficial bacteria that may help break down lactose, are another possible remedy.” So for those of you that only have a mild lactose intolerance, medications including milk might be fine for you to take (please consult your physician or pharmacist before doing so).

Again, be the informed patient. Most people might not think that the medication that is supposed to be helping them, might actually be severely hurting them. Keeping a Personal Health Record will help you keep control of your allergies and inform your healthcare providers on changes in your health condition.

Thanks for reading!

Your healthcare resource – Rebecca Busch